Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Zeitschrift für Anglistik und Amerikanistik

A Quarterly of Language, Literature and Culture

[Journal of English and American Studies]

Ed. by Butter, Michael / Eckstein, Lars / Frenk, Joachim / Georgi-Findlay, Brigitte / Herbst, Thomas / Korte, Barbara / Leypoldt, Günter / Reinfandt, Christoph / Stefanowitsch, Anatol


CiteScore 2017: 0.07

SCImago Journal Rank (SJR) 2017: 0.123
Source Normalized Impact per Paper (SNIP) 2017: 0.323

Online
ISSN
2196-4726
See all formats and pricing
More options …
Volume 55, Issue 1

Issues

Transgressive Utopian Dystopias: The Postmodern Reappearance of Utopia in the Disguise of Dystopia

Dunja M. Mohr
Published Online: 2014-04-15 | DOI: https://doi.org/10.1515/zaa-2007-0103

Abstract

With utopia’s heyday of the second half of the 19th century long gone with only a momentary flare up as feminist utopia in the 1970s, utopian literature seems to remain in limbo. Indeed, many critics have agreed upon a diminished belief in a potentially better world if not upon the disappearance of utopian literature and the impossibility of utopian thought altogether. Yet utopia is very much alive: it has reappeared in the disguise of novels, initially set as dystopias, predominantly in the contemporary feminist dystopias of the past twenty to thirty years. These ‘transgressive utopian dystopias’ resist neat categorizations of utopia/dystopia; rather, they present utopian strategies as integral part of the dystopian narrative. While the described dystopian societies are riven by manifold dualisms, the suggested utopian impulses aim at their transgression. These utopian strategies can be single glimpses of hope, as Margaret Atwood’s Oryx and Crake (2003) illustrates, or contain the very downfall or subversion of dystopia and the actual process of building utopia, as in Suzy McKee Charnas’s Holdfast tetralogy (1974-1999).

About the article

Published Online: 2014-04-15

Published in Print: 2007-01-01


Citation Information: Zeitschrift für Anglistik und Amerikanistik, Volume 55, Issue 1, Pages 5–24, ISSN (Online) 2196-4726, DOI: https://doi.org/10.1515/zaa-2007-0103.

Export Citation

© 2014 by Walter de Gruyter Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in